Alert archive / Georgia / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 62, NWS Atlanta, GA

April 20, 20245 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Apr 20, 2024, 7:01 PM EDT for 5 counties in Georgia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2024, 7:01 PM EDT (23:01 UTC)
Expired
Apr 20, 2024, 7:45 PM EDT
In force
44 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Baldwin County, GA, Bibb County, GA, Jones County, GA, Twiggs County, GA, Wilkinson County, GA

The radar

The Robins AFB radar (KJGX), 29 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.0 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2024-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 549 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2024-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
549 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

622 
WUUS52 KFFC 202301
SVRFFC
GAC009-021-169-289-319-202345-
/O.NEW.KFFC.SV.W.0062.240420T2301Z-240420T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
701 PM EDT Sat Apr 20 2024

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Wilkinson County in central Georgia...
  Southwestern Baldwin County in central Georgia...
  East central Bibb County in central Georgia...
  Northwestern Twiggs County in central Georgia...
  Southeastern Jones County in central Georgia...

* Until 745 PM EDT.

* At 701 PM EDT, severe thunderstorms were located along a line
  extending from Mountain Springs to near Dry Branch, moving east at
  20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Macon, Milledgeville, Gray, Irwinton, Gordon, Ivey, McIntyre,
  Midway-Hardwick, Postell, James, Coopers, Allenwood, Mountain
  Springs, Griswoldville, Haddock, Fitzpatrick, Pancras, Greenberry
  Crossroads, Clinton, and Scottsboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3309 8325 3294 8314 3276 8318 3274 8356
      3299 8360
TIME...MOT...LOC 2301Z 253DEG 19KT 3292 8348 3282 8348 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
731 
WWUS52 KFFC 202326
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
726 PM EDT Sat Apr 20 2024

GAC021-169-289-202336-
/O.CAN.KFFC.SV.W.0062.000000T0000Z-240420T2345Z/
Bibb GA-Twiggs GA-Jones GA-
726 PM EDT Sat Apr 20 2024

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BIBB...
NORTHWESTERN TWIGGS AND SOUTHEASTERN JONES COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

&&

LAT...LON 3276 8318 3275 8332 3290 8341 3293 8336
      3305 8340 3309 8325 3294 8314
TIME...MOT...LOC 2326Z 253DEG 19KT 3295 8336 3285 8336 

$$

GAC009-319-202345-
/O.CON.KFFC.SV.W.0062.000000T0000Z-240420T2345Z/
Wilkinson GA-Baldwin GA-
726 PM EDT Sat Apr 20 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR NORTHWESTERN WILKINSON AND SOUTHWESTERN BALDWIN COUNTIES...

At 726 PM EDT, severe thunderstorms were located along a line
extending from near Coopers to near Gordon, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Milledgeville, Irwinton, Gordon, Ivey, McIntyre, Midway-Hardwick,
Coopers, Browns Crossing, Allenwood, Pancras, and Scottsboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3276 8318 3275 8332 3290 8341 3293 8336
      3305 8340 3309 8325 3294 8314
TIME...MOT...LOC 2326Z 253DEG 19KT 3295 8336 3285 8336 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:25 PM EDT, 4 hours 36 minutes earlier.

Area forecast discussion, Apr 20, 2:25 PM EDT, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
225 PM EDT Sat Apr 20 2024

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This afternoon through Sunday)
Issued at 211 PM EDT Sat Apr 20 2024

Weak surface boundary is situated across south central Georgia this
afternoon. The old boundary will remain nearly stationary through
Sunday afternoon before shifting southward into northern Florida by
the evening. High pressure begins to build in from the west
overnight Sunday.

The nearly stationary front will be the main focus for any
precipitation development overnight and into the first half of
Sunday. In addition, several strong shortwaves will move east in the
flow, providing an excellent source of lift along with the
convergence along the front. The best CAPE may be shunted to
southern portions of the state, but there should be enough surface
instability available for isold to scattered thunderstorms through
Sunday afternoon, especially along and just south of the front. To
the north of the boundary, widespread showers are most likely with
some embedded thunder. Strong storms are possible, especially this
afternoon across the southern third of the CWA. An isolated severe
thunderstorm cannot be ruled out. The potential for severe weather
should wane with the loss of heating, but isolated strong storms
could be possible overnight/early Sunday - especially south of Macon
to Columbus. Hail and gusty winds will be possible with any strong
storms. With PWATs around 1.5" south of I-20, locally heavy rainfall
will also be possible.

There is some differences between the models on the overall
evolution of the pops with this system. The HRRR performed fairly
well in the short term period yesterday, so have trended this way for
the afternoon. The ARW precip pattern looks more reasonable for
overnight and the first half of Sunday and have trended close to it
during this period. Drying/clearing is expected for late tomorrow
afternoon into the overnight hours.

Temps tomorrow will likely average around 10 to 20 degrees below
normal for this time of year. Thick cloud cover and widespread rain
will limit heating across much of the forecast area. A cooler and
drier airmass will settle across north and central GA Sunday night.
Mins should range from the mid 30s in the far NE mtns to around 50
in the SE. Will have to monitor the far NE portions of the state for
frost potential. Winds may diminish, but there could be enough
clouds around to prohibit good radiational cooling and keeping frost
more patchy in nature.NListemaa

&&

.LONG TERM...
(Monday morning through next Friday)
Issued at 211 PM EDT Sat Apr 20 2024

The bulk of the long term period will be fairly nondescript after
the departure of Sunday's rainfall. Surface high pressure will slide
overhead from Monday into Tuesday, bringing sunny, dry, and cooler
conditions. Monday will be the coolest day of the period with highs
remaining in the 60s areawide, some 10+ degrees below normal.
Tuesday morning lows will dip at least into the 40s areawide, with
some upper 30s possible across far north Georgia as clear skies and
calm winds maximize radiational cooling.

A warming trend then begins from Tuesday into midweek as low level
flow becomes southerly as the surface high shifts eastward. Still,
Tuesday and Tuesday night will remain on the cool side, likely a few
degrees below normal. A weak frontal boundary looks to dip into the
area from Wednesday into Thursday, though the forecast remains dry
given very little moisture in place. In fact, rain chances look to
hold off until at least next weekend. Temperatures by next weekend
also rebound, likely returning a few degrees above normal.

RW

&&

.AVIATION...
(18Z TAFS)
Issued at 125 PM EDT Sat Apr 20 2024

Scattered cu and mid level clouds likely for the remainder of the
afternoon. Precip chances remain too low to mention for the
afternoon hours. Precip chances will increase after 06Z.
Widespread showers will be the primary weather mode, but embedded
thunder cannot be ruled out. WInds will remain on the west side
through the period. IFR cigs likely with the moderate rain.

//ATL Confidence...18Z Update...
Med confidence pops/cigs. High confidence remaining elements.

NListemaa

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          53  59  47  65 /  60  70  10   0
Atlanta         52  57  47  64 /  60  70  10   0
Blairsville     45  55  39  63 /  60  70  10   0
Cartersville    47  59  41  66 /  60  70   0   0
Columbus        56  61  48  69 /  60  50  10   0
Gainesville     52  59  46  64 /  60  70  10   0
Macon           59  62  50  67 /  50  40  10  10
Rome            49  62  43  66 /  50  70   0   0
Peachtree City  51  59  45  66 /  60  70  10   0
Vidalia         65  72  53  66 /  30  50  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...NListemaa
LONG TERM....RW
AVIATION...NListemaa
Hazardous weather outlook, Apr 20, 10:17 AM EDT, 8 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1017 AM EDT Sat Apr 20 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-211430-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1017 AM EDT Sat Apr 20 2024

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Isolated to scattered thunderstorms are possible this afternoon
and evening in central Georgia. Gusty winds and frequent lightning
are possible in the strongest storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Isolated thunderstorms on Sunday could produce occasional
lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Apr 20, 4:53 PM EDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
453 PM EDT Sat Apr 20 2024

GAZ078-202130-
Harris GA-
453 PM EDT Sat Apr 20 2024

...A strong thunderstorm will impact portions of southern Harris
County through 530 PM EDT...

At 453 PM EDT, a strong thunderstorm was over Mulberry Grove, or 9
miles northeast of Smiths, moving east at 20 mph.

HAZARD...40 to 50 mph wind, nickel sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Hamilton, Goat Rock Lake, Ellerslie, Mountain Hill, Cataula, Fortson,
Mulberry Grove, and Lake Harding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3276 8484 3270 8477 3261 8480 3261 8508
      3263 8509 3263 8508 3264 8510 3264 8511
      3266 8509 3269 8512 3271 8512
TIME...MOT...LOC 2053Z 260DEG 19KT 3266 8500

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Local storm report, Apr 20, 5:21 PM EDT, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
521 PM EDT Sat Apr 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     Tstm Wnd Dmg     1 SSW Mountain Hill     32.69N 85.03W
04/20/2024                   Harris             GA   911 Call Center

            Tree down along HWY 219 north of Maddox Rd.

&&

TV
Special weather statement, Apr 20, 5:22 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
522 PM EDT Sat Apr 20 2024

GAZ069-080-081-202145-
Taylor GA-Upson GA-Crawford GA-
522 PM EDT Sat Apr 20 2024

...A strong thunderstorm will impact portions of southeastern Upson,
northwestern Crawford and north central Taylor Counties through 545
PM EDT...

At 522 PM EDT, a strong thunderstorm was over Salem, or 10 miles
southeast of Thomaston, moving east at 15 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Carsonville, Salem, and Logtown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3270 8431 3273 8432 3273 8429 3275 8429
      3276 8430 3276 8433 3278 8433 3289 8416
      3282 8409 3269 8407
TIME...MOT...LOC 2122Z 255DEG 12KT 3278 8422

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Apr 20, 5:39 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
539 PM EDT Sat Apr 20 2024

GAZ079-202215-
Talbot GA-
539 PM EDT Sat Apr 20 2024

...A strong thunderstorm will impact portions of southeastern Talbot
County through 615 PM EDT...

At 539 PM EDT, a strong thunderstorm was over Talbotton, moving east
at 15 mph.

HAZARD...40 to 50 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Talbotton, Junction City, Po Biddy Crossroads, and Baldwinville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3262 8459 3267 8459 3272 8441 3265 8437
      3262 8439 3261 8441 3260 8441 3258 8442
TIME...MOT...LOC 2139Z 269DEG 12KT 3265 8452

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Apr 20, 5:45 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
545 PM EDT Sat Apr 20 2024

GAZ069-081-202215-
Upson GA-Crawford GA-
545 PM EDT Sat Apr 20 2024

...A strong thunderstorm will impact portions of southeastern Upson
and northwestern Crawford Counties through 615 PM EDT...

At 544 PM EDT, a strong thunderstorm was over Salem, or 9 miles
southeast of Thomaston, moving east at 10 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Salem and Logtown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3273 8423 3274 8423 3274 8424 3273 8425
      3273 8426 3275 8428 3280 8430 3289 8416
      3281 8409 3272 8408
TIME...MOT...LOC 2144Z 255DEG 9KT 3278 8422

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Apr 20, 6:19 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
619 PM EDT Sat Apr 20 2024

GAZ081-082-094-202245-
Peach GA-Bibb GA-Crawford GA-
619 PM EDT Sat Apr 20 2024

...Strong thunderstorms will impact portions of western Bibb, north
central Peach and central Crawford Counties through 645 PM EDT...

At 619 PM EDT, a line of strong thunderstorms was along a line
extending from Lake Tobesofkee to near Sandy Point to Horns, and
moving east at 15 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Macon, Roberta, Byron, Payne, Payne City, Lake Tobesofkee, Jack Brown
Estates, Wesleyan, Lizella, Skipperton, Sandy Point, Horns, and
Knoxville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3262 8407 3263 8407 3263 8406 3266 8409
      3275 8396 3287 8384 3289 8371 3289 8362
      3277 8365 3261 8382
TIME...MOT...LOC 2219Z 260DEG 12KT 3284 8382 3274 8387 3266 8398

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 8:11 PM EDTSpecial Weather StatementFFCPickens34 min
Apr 20, 2:15 PM EDTSpecial Weather StatementFFCStewart30 min
Apr 20, 3:00 PM EDTSpecial Weather StatementFFCSumter30 min
Apr 20, 3:17 PM EDTSpecial Weather StatementFFCDooly28 min
Apr 20, 3:25 PM EDTSpecial Weather StatementFFCStewart35 min
Apr 20, 3:36 PM EDTSpecial Weather StatementFFCCrisp24 min
Apr 20, 3:55 PM EDTSpecial Weather StatementFFCWilcox35 min
Apr 20, 4:03 PM EDTSpecial Weather StatementFFCTelfair27 min
Apr 20, 4:27 PM EDTSpecial Weather StatementFFCCrisp33 min
Apr 20, 4:34 PM EDTSpecial Weather StatementFFCHarris26 min
Apr 20, 4:53 PM EDTSpecial Weather StatementFFCHarris37 min
Apr 20, 4:57 PM EDTSevere Thunderstorm WarningFFCHarris, Troup33 min
Apr 20, 5:04 PM EDTSevere Thunderstorm WarningFFCHarris26 min
Apr 20, 5:22 PM EDTSpecial Weather StatementFFCUpson23 min
Apr 20, 5:39 PM EDTSpecial Weather StatementFFCTalbot36 min
Apr 20, 5:45 PM EDTSpecial Weather StatementFFCUpson30 min
Apr 20, 5:49 PM EDTSevere Thunderstorm WarningFFCCrawford, Upson28 min
Apr 20, 6:19 PM EDTSpecial Weather StatementFFCBibb, Crawford26 min
Apr 20, 6:32 PM EDTSevere Thunderstorm WarningFFCBibb, Crawford, Houston, Jones, Peach, Twiggs43 min
Apr 20, 7:24 PM EDTSevere Thunderstorm WarningFFCBaldwin, Hancock, Washington, Wilkinson51 min
Apr 20, 7:43 PM EDTSpecial Weather StatementFFCJefferson32 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.